Council of Australian University Librarians (CAUL)

     CAUL / CAUDIT / ACODE Workshops
Knowledge Management & e-Literacy
Adelaide Convention Centre
5 May 2003

Updated 16 June, 2003


Registrations - Contact Ian Hunter (CAUDIT), Carolyn Wivell (ACODE), Diane Costello (CAUL)

Draft Program
 

9.00 12.30  Knowledge Management Workshop
12.30 1.30  Lunch
1.30 5.30  e-Literacy Workshop

Knowledge Management Workshop
 

9.00 9.15am Welcome Professor James McWha, Vice-Chancellor University of Adelaide 
Introduction by Professor David Rich, Macquarie University
9.15am Aims of meeting Helen Hayes University of Melbourne - a picture of the university knowledge environment
9.15 9.40am Keynote Address David Rymer, Minter Ellison A Little Less Conversation/A Little More Action (30 minutes)
CASE STUDIES
9.40 10.00am Tim Cope, University of NSW Knowledge Management: from Concept to Reality (20 minutes)
10.00 10.30am  MORNING TEA
10.30 10.50am Ainslie Dewe, Auckland University of Technology Creating Business Value for the University with KM (20 minutes)
10.50 11.10am Brian Corbitt, Deakin University Knowledge Unplugged The Deakin Portal (20 minutes)
11.10 11.55pm Breakout Session 
11.55 12.30pm Conclusion [Notes from group feedback], by Helen Hayes

References:

Knowledge Management in Education: Defining the Landscape. By Lisa A Petrides and Thad R. Nodine. The Institute for the Study of Knowledge Management in Education (ISKME).  The publication of this document was supported by Sun Microsystems. March 2003 (US)

AS 5037(Int)-2003 : Knowledge Management.  Australian Standard.  Interim Standard. First published as HB 275-2001. Revised and redesignated as AS 5037(Int)-2003. (AU)


Abstract: A Little Less Conversation
A Little More Action
David Rymer

In 2001 Minter Ellison embarked upon a strategy to become a knowledge driven firm.  This involved an extensive national restructure of its existing library and precedents functions together with the establishment of an Innovation team to introduce new knowledge based skills, processes and technologies to the firm.  Ownership of knowledge initiatives such as intranets, team rooms, business intelligence tools and "stories" is being transferred to Minter Ellison's lawyers through the implementation of a distributed approach to harnessing knowledge within Minters operating Divisions.  This presentation describes how by focusing on achieving the desired behavioural changes, knowledge is becoming an integral part of Minter Ellison's legal environment.



"e-Literacy - It's Time to Place a Peg in the Ground!"

The combined Executives of CAUDIT, CAUL and ACODE have decided that it is timely and important to take some joint initiatives on IT and Information Literacy - what we're calling "e-Literacy".

The acquisition and use of generic "e-literacy" skills are important to staff and student education and performance.  All universities have had programmes of varying kinds and with varying success in these skills for many years.  However, it is a moving target, and it is very hard to maintain momentum when it is rarely clear just what and how much skilling is sufficient.

In the IT skills area, CAUDIT commissioned a Report which was published in 2001 (see http://www.caudit.edu.au/caudit/information/projects/itlit_2001.html), which concluded that the overall status of IT Literacy training was not satisfactory, and highly variable.  It proposed an action plan that was relevant to individual universities, but which does not appear to havebeen widely implemented.

In the Information Literacy area, CAUL developed and published in 2001 a set of standards to use as benchmarks (see http://www.caul.edu.au/caul-doc/InfoLitStandards2001.doc).  These generic standards have formed the basis for numerous literacy programmes in universities, and appear to be proving very useful in the development of specific programmes across many universities.

It is proposed, therefore, that an attempt be made to develop a set of general IT Literacy Standards, akin to the Information Literacy ones, which would:

This Workshop is the first attempt at that objective.  It is planned to incorporate the following sessions, starting at 1pm and concluding at 5pm:
 
1.30 Introduction: Barbara Olde, CAUDIT [5 mins].
1.35 Background-I:  what are the Information Literacy Standards, how are they used, what is the current status of literacy training? Information Literacy where we are at  Margaret Appleton, CAUL [20 mins].
1.55 Background-II: what did the IT Literacy Report say, what has happened to it and its recommendations, what is the current status of IT Literacy training? Barbara Olde, CAUDIT [20 mins].
2.15 Background-III: what is the ACODE perspective on this? what special issues and needs are there for teaching and learning? E Literacy teaching and learning issues Barbara White, ACODE [15 mins].
2.30 Information Literacy Standards Development:  how were they developed, what process was used, how successful was it, what has been learnt from it, how are the standards being revised? Irene Doskatsch, ANZIIL [30 mins]. 
3.00 AFTERNOON TEA
3.25 Experience with the International Computer Drivers Licence (ICDL) - is this the answer? Leslie McInnes, ACU [20 mins]. 
3.45 Experience developing an IT literacy needs matrix what can we learn from this? "e-Literacy - It's Time to Place a Peg in the Ground! Christine Walker, Monash and LearningFast [20 mins]. 
4.05 Breakout into 3 groups (or more, if the venue permits) to discuss aspects of these issues [40 mins]. 
4.45 Identify/draw together the agreed outcomes/process; appoint a Group to take this forward facilitated by Jeanne McConachie, CQU [30 mins]. 
5.15 What other IT/Info Literacy initiatives should we be taking in order to exploit the synergistic relationship between our 3 organisations? Panel with Margaret Appleton, Barbara Olde, Barbara White [15 mins]


[CAUL Home Page] [What's New] [Information Providers - offers to CAUL]
[Survey Register] [Conference Register] [Highlights from the Press]
[Australian University Web Sites] [Other Web Sites] [Web Search Tools]

Send comments/suggestions/requests about this site ....

This site is written, compiled and maintained by Diane Costello, Executive Officer, CAUL.